Alert archive / Hawaii / High Surf Warnings in 2019
High Surf Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 14, 2019, 3:35 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2019, 3:35 PM HST (01:35 UTC)
- Expired
- Jan 16, 2019, 3:16 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WHHW40 PHFO 150135 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 335 PM HST Mon Jan 14 2019 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will keep surf at warning levels along exposed north and west facing shores of the smaller islands, and at advisory levels along the west facing shores of the Big Island through Tuesday night. HIZ001>003-006>008-012-013-017-019-020-151445- /O.UPG.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/ /O.NEW.PHFO.SU.W.0003.190115T0135Z-190116T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 335 PM HST Mon Jan 14 2019 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Wednesday. The High Surf Advisory is no longer in effect. * SURF...25 to 30 feet for north and west facing shores of Niihau and Kauai. 20 to 25 feet along north facing shores of Oahu, Molokai and Maui. 15 to 20 feet along west facing shores of Oahu and Molokai. * TIMING...Through 6 AM Wednesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ026-151445- /O.EXA.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/ Kohala- 335 PM HST Mon Jan 14 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Wednesday. * SURF...6 to 10 feet along west facing shores of the Big Island. * TIMING...Through 6 AM Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ023-151445- /O.CON.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/ Kona- 335 PM HST Mon Jan 14 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * SURF...6 to 10 feet along west facing shores of the Big Island. * TIMING...Through 6 AM Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
3 follow-up statements
764 WHHW40 PHFO 151356 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 356 AM HST Tue Jan 15 2019 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will build today, elevating surf up to or above warning levels along exposed north and west facing shores of the smaller islands. This swell will also bring advisory level surf to west facing shores of the Big Island. The swell will begin to lower late tonight and Wednesday, although advisory level surf will likely hang on across exposed north and west facing shores through Wednesday afternoon. HIZ001>003-006>008-012-013-017-019-020-160400- /O.CON.PHFO.SU.W.0003.000000T0000Z-190116T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 356 AM HST Tue Jan 15 2019 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * SURF...20 to 25 feet this morning, rising to 25 to 30 feet this afternoon and this evening along north and west facing shores of Niihau and Kauai. 15 to 20 feet this morning, rising to 20 to 25 feet this afternoon and tonight along north facing shores of Oahu, Molokai and Maui. 10 to 15 feet this morning, rising to 15 to 20 feet this afternoon and tonight along west facing shores of Oahu and Molokai. * TIMING...Through 6 AM Wednesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ023-026-160400- /O.CON.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/ Kona-Kohala- 356 AM HST Tue Jan 15 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * SURF...6 to 10 feet along west facing shores of the Big Island. * TIMING...Through 6 AM Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
660 WHHW40 PHFO 160200 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 400 PM HST Tue Jan 15 2019 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A large northwest swell will peak tonight, elevating surf up to warning levels along exposed north and west facing shores of the smaller islands. This swell will also bring advisory level surf to west facing shores of the Big Island. The swell will begin to lower early Wednesday morning into the day Wednesday. HIZ001>003-006>008-012-013-017-019-020-161500- /O.CON.PHFO.SU.W.0003.000000T0000Z-190116T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 400 PM HST Tue Jan 15 2019 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * SURF...20 to 30 feet tonight, lowering to 18 to 25 feet early Wednesday morning along north and west facing shores of Niihau and Kauai and north facing shores of Oahu, Molokai and Maui. 18 to 24 feet tonight, lowering to 15 to 20 feet early Wednesday morning along west facing shores of Oahu and Molokai. * TIMING...Through 6 AM Wednesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ HIZ023-026-161500- /O.CON.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/ Kona-Kohala- 400 PM HST Tue Jan 15 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * SURF...6 to 10 feet along west facing shores of the Big Island. * TIMING...Through 6 AM Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
952 WHHW40 PHFO 161316 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 316 AM HST Wed Jan 16 2019 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .The large northwest swell has peaked and is now on a downward trend. Shorelines under the warning, is now under an advisory, good to until 6 pm HST this evening. The High Surf Advisory for leeward Big Island, remains in effect to 6 pm HST this evening as well. HIZ001>003-006>008-012-013-017-019-020-170230- /O.CAN.PHFO.SU.W.0003.000000T0000Z-190116T1600Z/ /O.EXB.PHFO.SU.Y.0004.000000T0000Z-190117T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 316 AM HST Wed Jan 16 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening. The High Surf Warning has been cancelled. * SURF...15 to 20 feet along north and west facing shores of Niihau and Kauai and north facing shores of Oahu, Molokai and Maui. West facing shores of Oahu and Molokai...10 to 15 feet. * TIMING...Through 6 PM HST this evening. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ023-026-170230- /O.EXT.PHFO.SU.Y.0004.000000T0000Z-190117T0400Z/ Kona-Kohala- 316 AM HST Wed Jan 16 2019 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...6 to 9 feet along west facing shores of the Big Island. * TIMING...Through 6 PM HST this evening. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 14, 11:03 AM HST, 4 hours 32 minutes earlier.
Area forecast discussion, Jan 14, 11:03 AM HST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1103 AM HST Mon Jan 14 2019 .UPDATE... Added a High Surf Advisory for the Kona coast on the Big Island based on the latest surf reports. && .SYNOPSIS... Mostly dry and pleasant weather can be expected over the next couple of days as a ridge of high pressure lies near the area. Winds will be light with just a few light showers expected around the area. A front will approach the area on Wednesday with southwesterly winds developing ahead of it. A period of showers will accompany the frontal passage Thursday and Friday with northerly and northeasterly winds following the front. A trade wind weather pattern can be expected on Saturday as high pressure passes by north of the area. Another front will be approaching the area on Sunday with winds becoming southerly out ahead of it. && .PREV DISCUSSION.../ISSUED 956 AM HST Mon Jan 14 2019/ A broad field of rather stable stratocumulus clouds lies over and around the area. Much of this cloud cover will dissipate as the day progresses. Generally dry weather and light winds can be expected through Tuesday as a ridge of high pressure lies near the area. The weather pattern will begin to change on Wednesday as a deep low moves into the Central Pacific and its associated cold front approaches from the northwest. This front will move across the island chain Thursday and Friday spreading rainfall from west to east across the state. Wind directions will shift towards the south and southwest on Wednesday as the front approaches the state with some pre frontal shower bands expected to develop over the western islands ahead of the front. On Thursday, moderate to locally strong southwesterly winds are forecast to develop over the western islands as the front moves closer to the state. Gusty downslope winds are possible along the north and east sides of Kauai, Oahu and Molokai. The front is expected to reach Kauai Thursday afternoon, moving eastward over Oahu by late Thursday, and reaching Maui and Hawaii Counties by Friday morning. Expect a period of clouds and showers across each island as the front passes with clearing conditions and breezy northerly winds developing behind the front as a migratory high builds in behind the front. The airmass may become unstable enough just ahead and along the front for the development of a few thunderstorms over and around the area. A more typical trade wind weather pattern is expected on Saturday as high pressure passes by north of the area. Clouds and passing showers will favor windward and mauka areas especially over the east end of the state as lingering moisture associated with the front interacts with island terrain. On Sunday, the high will have moved eastward away from the state with winds shifting to a more southeasterly direction as another cold front approaches the area from the northwest. && .AVIATION... No AIRMETs are in effect and none are expected for at least the next 36 hours. Ridging over the area will keep the atmosphere dry and stable. VFR conditions will prevail. Gentle sea breezes will develop during the day with light land breezes at night. && .MARINE... Light easterly winds will continue through Tuesday night, before veering south on Wednesday and southwest on Wednesday night ahead of a cold front. The front will pass over the islands Thursday and Thursday night. Moderate to strong trade winds are expected to fill in Friday night and Saturday as a quick moving high builds eastward to the north of the state. A new approaching cold front may then shift winds back around to the south and southeast this weekend. The current northwest swell will keep surf at advisory levels for north and west facing shores today. A reinforcing large northwest swell could elevated surf close to High Surf Warning (HSW) by early Tuesday morning. We will be monitoring upstream buoys today to determine if the High Surf Advisory is sufficient or if a warning is necessary for tomorrow. Surf could reach advisory levels for west facing shores of the Big Island Tuesday as well. The swell will then gradually lower Wednesday and Thursday, with a large, northwest northwest swell building Thursday night and Friday, then slowly fading over the weekend. The Small Craft Advisory (SCA) for elevated seas is expected to continue through Tuesday night for portions of the marine area exposed to the series of northwest swells moving through. This SCA may need to be continued through Wednesday. Additionally, SCA conditions develop ahead of and behind the cold front across portions of the marine area Thursday through Friday for winds. A period of strong trades may also produce SCA level winds across the typically windy zones around Maui and the Big Island Friday night through Saturday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Kona. Small Craft Advisory until 6 AM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. && DISCUSSION...Burke AVIATION...Donaldson MARINE...Foster
Nearby
High Surf Warnings in Hawaii, 2019Every high surf warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.